Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

June 15, 20166 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2016, 5:51 PM EDT for 6 counties in Virginia. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 5:51 PM EDT (21:51 UTC)
Expired
Jun 15, 2016, 6:30 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:52 PM EDTTSTM WND DMG1 Ene Shawsville, VAPUBLIC REPORTS ONE TREE DOWN ALONG ROUTE 460 IN SHAWSVILLE VIRGINIA BACKING UP TRAFFIC.
Jun 15, 6:11 PM EDTTSTM WND DMG4 Wnw Roanoke, VA911 CALL CENTER REPORTS MULTIPLE POWERLINES DOWN ALONG DALEWOOD AVENUE IN ROANOKE CITY.
Jun 15, 6:25 PM EDTTSTM WND DMG3 Ene Roanoke, VATRAINED SPOTTER REPORTS MULTIPLE BRANCHES GREATER THAN 6 INCHES IN DIAMETER DOWN ALONG MANNING ROAD IN NORTHEAST ROANOKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS51 KRNK 152151
SVRRNK
VAC023-045-121-161-770-775-152230-
/O.NEW.KRNK.SV.W.0087.160615T2151Z-160615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN VIRGINIA...
  THE CITY OF SALEM IN VIRGINIA...
  ROANOKE COUNTY IN VIRGINIA...
  NORTHEASTERN MONTGOMERY COUNTY IN VIRGINIA...
  THE CITY OF ROANOKE IN VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN VIRGINIA...

* UNTIL 630 PM EDT

* AT 550 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CRAIG SPRINGS TO NEAR BRADSHAW TO NEAR
  SHAWSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM...
  VINTON...
  TROUTVILLE...
  AND NEW CASTLE. 

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3741 7979 3740 7981 3738 7977 3731 7985
      3723 7984 3714 7996 3714 7999 3717 8001
      3717 8003 3716 8009 3712 8012 3711 8017
      3716 8018 3715 8036 3732 8031 3751 8030
      3753 8028 3753 8030 3757 8030 3762 7992
TIME...MOT...LOC 2150Z 265DEG 29KT 3752 8025 3733 8025 3719 8033 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
928 
WWUS51 KRNK 152208
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT WED JUN 15 2016

VAC023-045-121-161-770-775-152230-
/O.CON.KRNK.SV.W.0087.000000T0000Z-160615T2230Z/
CRAIG VA-CITY OF SALEM VA-ROANOKE VA-MONTGOMERY VA-
CITY OF ROANOKE VA-BOTETOURT VA-
608 PM EDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
EASTERN CRAIG...ROANOKE...EAST CENTRAL MONTGOMERY AND SOUTHWESTERN
BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 607 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NEW CASTLE TO NEAR CATAWBA TO NEAR ELLISTON-
LAFAYETTE...MOVING EAST AT 35 MPH. MINOR WIND DAMAGE TO TREES HAVE
BEEN REPORTED WITH THIS STORM.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED AND SPOTTER CONFIRMED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND NEW CASTLE. 

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3741 7979 3740 7981 3738 7977 3731 7985
      3723 7984 3714 7996 3714 7999 3717 8001
      3717 8003 3716 8009 3712 8012 3711 8017
      3716 8018 3715 8032 3737 8023 3748 8017
      3759 8017 3762 7992
TIME...MOT...LOC 2207Z 265DEG 29KT 3753 8008 3734 8008 3720 8016 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
898 
WWUS51 KRNK 152219
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED JUN 15 2016

VAC023-045-121-161-770-775-152230-
/O.CON.KRNK.SV.W.0087.000000T0000Z-160615T2230Z/
CRAIG VA-CITY OF SALEM VA-ROANOKE VA-MONTGOMERY VA-
CITY OF ROANOKE VA-BOTETOURT VA-
619 PM EDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
EASTERN CRAIG...ROANOKE...EAST CENTRAL MONTGOMERY AND SOUTHWESTERN
BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 619 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORISKANY TO HOLLINS TO POAGES MILL...MOVING EAST
AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND NEW CASTLE. 

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3741 7979 3740 7981 3738 7977 3731 7985
      3723 7984 3714 7996 3714 7999 3717 8001
      3717 8003 3716 8009 3712 8012 3711 8017
      3716 8018 3716 8027 3735 8017 3747 8012
      3759 8015 3762 7992
TIME...MOT...LOC 2219Z 265DEG 29KT 3754 7998 3735 7998 3721 8006 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
661 
WWUS51 KRNK 152230
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED JUN 15 2016

VAC023-045-121-161-770-775-152240-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-160615T2230Z/
CRAIG VA-CITY OF SALEM VA-ROANOKE VA-MONTGOMERY VA-
CITY OF ROANOKE VA-BOTETOURT VA-
630 PM EDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN CRAIG...ROANOKE...EAST CENTRAL MONTGOMERY AND SOUTHWESTERN
BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE HAS
EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3741 7979 3740 7981 3738 7977 3731 7985
      3723 7984 3714 7996 3714 7999 3717 8001
      3717 8003 3716 8009 3712 8012 3711 8017
      3716 8018 3716 8027 3735 8017 3747 8012
      3759 8015 3762 7992
TIME...MOT...LOC 2228Z 265DEG 29KT 3754 7998 3735 7998 3721 8006 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:55 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 15, 4:55 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
455 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front extends from Ohio into central Virginia. This front
will move northeast into northern Virginia overnight. An upper
level Low over Wisconsin will move southeast into the southern
Great Lakes by Thursday morning. This Low will then move southeast
crossing the Mid Atlantic states Thursday night and Friday. High
pressure will build across the region for weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 400 PM EDT Wednesday...

A warm front extends from Columbus, Ohio to Danville, Virginia.
Clusters of thunderstorms along this front were moving east-southeast.
The long lived thunderstorm cluster of storms that moved
southeast out of Ohio this morning, crossed West Virginia this
afternoon and will now move across southwestern Virginia along the
warm front this evening. The main threat is frequent lightning,
but can't rule out a damaging wind gust per water-loading from
cell mergers and potential for gust front interactions. Other
storms which developed over the NC mountains during the afternoon
will also move east across the NC piedmont. Again, main potential
will be for frequent lightning, but can't rule out isolated strong
wind gusts per cell mergers and gust front interactions.

All activity is expected to wane after loss of daytime heating
with gradual demise of shower/storm coverage between 9PM and
midnight. Maintained chance pops mainly western CWA after midnight to
account for any late night activity which may move downstream from
the Ohio Valley associated with storm clusters farther upstream
along the warm front.

On Thursday there remains a fair bit of uncertainty as to whether
we will see any shower activity during the day with model
consensus on higher pops later in the day and more so for Thursday
evening. Warm front will be just north of the forecast area
Thursday which means we will be in the warm sector, temperatures
soaring into the lower to mid 90s across the foothills and
piedmont per development of westerly downslope compressional flow
on the east side of the Appalachians.

The upper low over the southern Great Lakes Thursday morning is
forecast to track southeast and into WV by Thursday evening. This
is problematic since this feature will arrive during peak
heating with likelihood of a significant Mesoscale Convective
System (MCS) to evolve over the eastern Ohio valley and move
southeast through WV and into VA. Main concern will be damaging
winds. In addition, models also suggest strong directional shear
to be in place along warm front which will be somewhere along the
I-64 corridor in VA...0-3km SR Helicities near 300. So in addition
to damaging straight line winds there will also be the risk for
tornadoes.

Models indicate arrival of the MCS will not occur until late in
the afternoon...developing over Eastern Ohio early in the
afternoon...then crossing WV and into VA during the 5PM-9PM time
frame...exiting the CWA by midnight. After midnight...uncertainty
arises as to how long precipitation will linger. Synoptic models
continue to advertise strong forcing over the forecast area as the
upper low passes overhead. Loss of instability however, means this
activity may continue as showers, but the threat of thunder should
wane.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT WEDNESDAY...

The vigorous upper level low will be overhead early Friday then
move southeast and off the North Carolina Coast Friday night.
Lingering showers can be expected Friday...possibly a thunderstorm
west of I-77 where enough sun may allow for some weak instability.
Once the low clears the forecast area later in the day the trend
will be for clearing from north to south with dry air returning
for Saturday as high pressure builds in from the north and west.

Temperatures will cool notably Friday into Saturday in the wake of
the departing weather system...northeasterly winds introducing a
less humid airmass for the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

Deep layered ridge of high pressure is forecast from the southern
Rockies to the Mid-Atlantic with nearly zonal flow along the
U.S./Canadian border. A closed low is forecast over the western
Atlantic but far enough east to minimize sensible weather threats
along the East coast, and certainly not a player for our forecast
area.  As such, expect a multi-day dry spell, under clear skies and
light winds. Next threat for showers will be mid week as short wave
tracks along Canadian border into Great Lakes, dragging a front into
the Ohio Valley and northern Mid-Atlantic late Tuesday into
Wednesday.

Near normal temperatures are expected Sunday and Monday then above
normal Tuesday ahead of the approaching front.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 400 PM EDT Wednesday...

Scattered showers and thunderstorms will move across the mountains
this afternoon. Bluefield will be the early target, then
Blacksburg and Roanoke through the rest of the afternoon.
Currently watching a more organized line of convection moving
into WV at 1 PM. This line has its eyes on Lewisburg around 4 PM but
may weaken as light rain this morning has lowered instabilities
over the Greenbrier Valley. However, a few hours of full sunshine
could increase instabilities and this line may link up with
scattered mountain convection to produce some storm storms this
evening. We reduce the duration of TSRA to a few hours this
evening (5p-8p) with showers fading through the night. Areas
seeing rain through this evening will likely have patchy fog
through 9AM Thursday.

High confidence in cigs through the TAF valid period.
High confidence in vsbys through 06Z.
High confidence in wind direction ans speed through the TAF valid
period.
Medium confidence in TSRA potential and timing.

Extended discussion...

An area of low pressure aloft will track into the region from the
north late Thursday into Friday. A line of convection appears
likely with this feature, but the exact placement and timing of
remains somewhat unresolved. Best indication at this point is
across northern/eastern VA Thursday afternoon, then into southern
VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions
may linger into Friday with stratiform precipiation behind the
upper low. By Saturday, conditions should return to VFR with good
flying conditions expected to continue into Sunday as high
pressure builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Jun 15, 4:27 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 15 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-162030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
427 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
INTO THIS EVENING. A FEW COULD BECOME SEVERE...WITH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL AGAIN BE THE MAIN THREATS WITH
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY LATER THURSDAY.

In the hours before

Special weather statement, Jun 15, 4:43 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED JUN 15 2016

VAZ011-WVZ043-044-152130-
GILES-SUMMERS-MONROE-
443 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GILES...SOUTHERN SUMMERS AND MONROE COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS OVER BUCK...MOVING EAST AT
40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HINTON...
PEMBROKE...
PETERSTOWN...
UNION...
AND PIPESTEM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3768 8044 3756 8046 3732 8061 3739 8084
      3741 8087 3743 8086 3753 8101 3767 8089
      3770 8082 3772 8065
TIME...MOT...LOC 2042Z 279DEG 34KT 3760 8082

JJM
Special weather statement, Jun 15, 4:51 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUN 15 2016

VAZ011-013-014-017-152130-
MONTGOMERY-FLOYD-PULASKI-GILES-
451 PM EDT WED JUN 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...SOUTHEASTERN GILES...NORTHWESTERN FLOYD...CITY OF RADFORD
AND WESTERN MONTGOMERY COUNTIES...

AT 450 PM EDT...STRONG THUNDERSTORMS WERE OVER DUBLIN...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND POPLAR HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3701 8084 3728 8082 3729 8045 3695 8046
TIME...MOT...LOC 2050Z 276DEG 17KT 3710 8074

JJM
Local storm report, Jun 15, 5:10 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PULASKI                 37.05N 80.80W
06/15/2016  E0.25 INCH       PULASKI            VA   TRAINED SPOTTER

            SPOTTER REPORTS HAIL OF PEA SIZE WITHIN THE CITY OF
            PULASKI, VA.

&&

JMORROW
Special weather statement, Jun 15, 5:14 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT WED JUN 15 2016

VAZ019-WVZ507-508-152200-
ALLEGHANY-EASTERN GREENBRIER-WESTERN GREENBRIER-
514 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ALLEGHANY AND GREENBRIER COUNTIES...

AT 514 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUINWOOD THROUGH ASBURY TO NEAR WOLFCREEK...AND
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND ALDERSON.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3806 8028 3804 8021 3804 8016 3776 8014
      3763 8021 3764 8026 3769 8029 3769 8033
      3771 8035 3769 8036 3769 8038 3771 8038
      3770 8039 3772 8040 3769 8046 3773 8066
      3788 8063 3809 8079 3808 8071 3811 8066
TIME...MOT...LOC 2114Z 291DEG 25KT 3806 8069 3785 8054 3769 8057

JJM
Special weather statement, Jun 15, 5:21 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT WED JUN 15 2016

VAZ011-014-018-WVZ044-152215-
CRAIG-MONTGOMERY-GILES-MONROE-
521 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN CRAIG...NORTHEASTERN GILES...CITY OF RADFORD...MONTGOMERY AND
EASTERN MONROE COUNTIES...

AT 521 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PICKAWAY TO EGGLESTON...AND MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
SHAWSVILLE...
AND PILOT.

THIS INCLUDES VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3769 8038 3769 8029 3762 8020 3736 8022
      3733 8026 3723 8019 3711 8018 3702 8035
      3698 8049 3701 8052 3699 8055 3706 8055
      3712 8060 3714 8053 3718 8057 3720 8051
      3718 8059 3728 8063 3769 8044 3771 8040
TIME...MOT...LOC 2121Z 295DEG 24KT 3765 8053 3730 8060

JJM
Special weather statement, Jun 15, 5:26 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT WED JUN 15 2016

VAZ012-013-016-017-152215-
WYTHE-FLOYD-CARROLL-PULASKI-
526 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...FLOYD...EAST CENTRAL WYTHE AND NORTHEASTERN
CARROLL COUNTIES...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALLISONIA...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FLOYD...
ALLISONIA...
PATTERSON...
AND INDIAN VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3665 8061 3684 8087 3692 8088 3704 8072
      3707 8055 3699 8055 3701 8052 3699 8049
      3702 8045 3701 8045 3702 8035 3708 8028
      3712 8012 3703 8010 3695 8014 3680 8039
      3675 8040 3675 8045 3670 8046 3664 8053
TIME...MOT...LOC 2125Z 283DEG 25KT 3694 8067

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:51 PM EDTSpecial Weather StatementRNKPulaski, City of Radford39 min
Jun 15, 5:21 PM EDTSpecial Weather StatementRNKCraig, Montgomery, City of Radford54 min
Jun 15, 5:26 PM EDTSpecial Weather StatementRNKFloyd49 min
Jun 15, 6:06 PM EDTSpecial Weather StatementRNKCarroll, Patrick54 min
Jun 15, 6:12 PM EDTSpecial Weather StatementRNKFloyd33 min
Jun 15, 6:29 PM EDTSpecial Weather StatementRNKBedford, Franklin61 min
Jun 15, 6:47 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Jun 15, 7:16 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville59 min
Jun 15, 7:49 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.